Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 138, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 23, 2018, 2:21 AM EDT for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 2:21 AM EDT (06:21 UTC)
- Expired
- Jul 23, 2018, 2:43 AM EDT
- In force
- 22 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harnett County, NC, Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:25 AM EDT | TSTM WND DMG | 3 Se Duncan, NC | MULTIPLE TREES DOWN IN NORTHERN HARNETT COUNTY INCLUDING RAWLS CHURCH ROAD AND OFF U.S. 401. |
| Jul 23, 2:40 AM EDT | TSTM WND DMG | 5 Sse Lake Wheeler, NC | TREE DOWN ON FANNY BROWN ROAD AND BANKS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1604 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted.
705
WUUS52 KRAH 230621
SVRRAH
NCC085-101-183-230715-
/O.NEW.KRAH.SV.W.0138.180723T0621Z-180723T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
221 AM EDT MON JUL 23 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northeastern Harnett County in central North Carolina...
Southwestern Wake County in central North Carolina...
West central Johnston County in central North Carolina...
* Until 315 AM EDT
* At 220 AM EDT, a severe thunderstorm was located near Angier, or 9
miles north of Lillington, moving northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Angier, Apex, Holly Springs,
Lake Wheeler, Lake Benson and Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3542 7878 3544 7886 3552 7894 3578 7883
3574 7861 3562 7849
TIME...MOT...LOC 0620Z 216DEG 12KT 3553 7880
HAIL...<.75IN
WIND...60MPH
$$
261 follow-up statement
554
WWUS52 KRAH 230643
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
243 AM EDT MON JUL 23 2018
NCC085-101-183-230653-
/O.CAN.KRAH.SV.W.0138.000000T0000Z-180723T0715Z/
Harnett NC-Wake NC-Johnston NC-
243 AM EDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARNETT...
SOUTHWESTERN WAKE AND WEST CENTRAL JOHNSTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3542 7878 3544 7886 3552 7894 3578 7883
3574 7861 3562 7849
TIME...MOT...LOC 0641Z 216DEG 12KT 3559 7874
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:05 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 23, 1:05 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 105 AM EDT Mon Jul 23 2018 .SYNOPSIS... An upper level low pressure across the Ohio Valley will move slowly south across the southern Appalachians into the middle of the work week. A deep, moist, southerly flow will extend across the Carolinas through much of the work week, then lift out to the NE and weaken Thursday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 1055 PM Sunday... It's been a very active afternoon and evening across central NC with numerous thunderstorms producing severe weather and some flash flooding. The upper-level disturbance associated with the main area of convection that impacted central NC earlier today is lifting into southwestern VA. The upper-level low centered over southern OH and northeast KY and the associated 35 to 30 kts of flow at 500 hPa will rotate additional disturbances across the Southeast overnight. Fortunately, most of these disturbances will not impact most of central NC overnight but they are noted in regional GOES-east water vapor imagery and on the 1.5 PVU surface across western NC/VA, southeast GA, and off the Carolina coast. With a reduced amount of forcing compared to last night, expect fewer showers and thunderstorms. However, convection allowing models continue to indicate numerous showers and thunderstorms will spread across the coastal region overnight, perhaps extending westward into the Coastal Plain. The air mass in the Coastal Plain eastward remains moderately unstable with MLCAPE values in excess of 1500 J/kg which with some forcing should support the development of showers and storms, especially after 1 or 2 AM. The vast majority of this convection should exit the RAH CWA by 12Z Monday. Lows tonight will again range in the upper 60s to lower 70s. -Blaes && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... As of 140 PM Sunday... Additional rounds/bands of scattered showers and tstms are expected to develop and move northward across our area during the short term period, thanks to deep moist southerly flow around the north-to- south elongated closed low extending from the Great Lakes to the Deep South. Several short waves embedded within the larger circulation will help trigger and focus these rounds of activity. The main concern given this situation will be the risk for repetitive moderate to heavy downpours, which could lead to localized flooding. Right now, it's difficult to pin down which areas in our CWA will see these bands of rain set up, but for now we expect a general 1-2 inches of rain across central NC, with spots that see training cells receiving well more than 2 inches of rain. Highs on Monday will be dependent on rain and cloud cover, but in general expecting highs in the 80s. Lows Monday night in the low 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 230 PM Sunday... The active/wet pattern is likely to continue through most/if not all of the long term period as the area finds itself sandwiched between a stalled mid/upper-level trough (west) and a sub-tropical Atlantic High (east). This will exacerbate southerly/southwesterly fetch across central NC, providing an airmass characterized by high PWAT values (consistently in the 1.75 to 2.5 inch range) and persistent diurnal shower/thunder chances. The airmass attempts to wash-out a bit toward the end of the period as a frontal boundary approaches the area from the northwest, however, models tend to agree with this boundary stalling near/slightly north of the VA/NC border, keeping us in the warm/humid/stormy airmass for the foreseeable future. QPF amounts are going to be highly difficult to nail down due to the convective nature of the precipitation. As an area average, expect generally 1 to 3 inches of precipitation during this period. Higher amounts will likely be located across the coastal plain with the best moisture profile, and across the Piedmont/Triad region which could see greater coverage thanks to mountain aided development each afternoon. Flooding concerns will generally be locally dependent on high rainfall rates and/or training storms across a particular area. Currently, not a strong signal for potential river flooding according to MMEFS, but with high QPF amounts expected across the headwaters region in VA/western NC over the next 7 days, it could easily transition into more of a concern eventually. With boundary layer moisture ample through the period, thicknesses are expected to remain generally near to slightly below normal, thanks in a large part to persistent cloud cover and/or shower development during prime daytime heating hours. Expect temperatures generally in the low to mid 80s to begin the period, with a few places touching 90 late week as the mid level flow flattens a bit, and a mid to upper-level low is forecast to transverse through the Great Lakes region by Friday/Saturday. Lows will generally settle a bit warmer than normal, in the low to mid 70s during this period. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 105 AM Monday... Aided by upper support this morning, showers and thunderstorms are expected in the eastern part of NC, as far west as KFAY and KRDU. MVFR to IFR CIGS and VSBYS will accompany the showers/storms. Low stratus is expected to reduce CIGS to LIFR in the KGSO/KINT areas with MVFR VSBYS in fog through 14z. A general return to VFR conditions is expected between 14z and 17z, then showers/storms are again expected to develop with associated MVFR CIGS and VSYBS through this evening. Beyond 06Z Tuesday...A deep southerly flow of moist and unstable air will result in an unsettled period through the work week. Showers and thunderstorms, especially during the afternoon and evening, combined with periods of low clouds and fog around daybreak will result in a prolonged threat of adverse aviation conditions through the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BADGETT NEAR TERM...BLAES SHORT TERM...NP LONG TERM...BSD AVIATION...BADGETT
Hazardous weather outlook, Jul 22, 10:34 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1034 PM EDT Sun Jul 22 2018 NCZ011-027-028-042-043-078-088-089-240245- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- 1034 PM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Widely scattered showers and thunderstorms are expected overnight. An area of more widespread and significant storms may skirt the Coastal Plain, especially east of Interstate 95, after midnight through daybreak. Some of these storms will be capable of producing very heavy rain, gusty winds in excess of 50 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of showers and thunderstorms are expected to bring locally heavy rainfall during the work week. The greatest threat for thunderstorms with heavy rain will be during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>026-038>041-073>077-083>086-240245- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- 1034 PM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Widely scattered showers and thunderstorms are expected overnight. A few storms could produce very heavy rain, gusty winds in excess of 50 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of showers and thunderstorms are expected to bring locally heavy rainfall during the work week. The greatest threat for thunderstorms with heavy rain will be during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 1:28 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
128 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM TSTM WND DMG PRINCETON 35.47N 78.16W
07/23/2018 JOHNSTON NC 911 CALL CENTER
TWO TREES WERE REPORTED DOWN IN DOWNTOWN
PRINCETON ON FLOORS STREET.
&&
BSDSpecial weather statement, Jul 23, 1:31 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 AM EDT MON JUL 23 2018
NCZ011-027-028-230630-
Edgecombe NC-Nash NC-Halifax NC-
131 AM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...EDGECOMBE
AND SOUTHEASTERN HALIFAX COUNTIES UNTIL 230 AM EDT...
At 131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bruce, or near Farmville, moving north at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Rocky Mount, Tarboro, Scotland Neck, Enfield, Princeville, Pinetops,
Whitakers, Macclesfield, Hobgood and Conetoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3610 7724 3609 7731 3600 7741 3590 7734
3582 7735 3583 7739 3581 7742 3580 7747
3568 7766 3572 7771 3588 7778 3632 7782
3628 7741 3626 7741 3624 7738 3621 7738
3616 7727 3612 7725 3612 7724
TIME...MOT...LOC 0531Z 184DEG 33KT 3569 7755
77Local storm report, Jul 23, 1:43 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
143 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM TSTM WND DMG 1 ESE SELMA 35.53N 78.28W
07/23/2018 JOHNSTON NC 911 CALL CENTER
A ROOF WAS BLOWN OFF A STRUCTURE ON ANDERSON
STREET IN SELMA.
&&
BSDLocal storm report, Jul 23, 1:47 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
147 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG 3 E MOUNT OLIVE 35.20N 78.01W
07/23/2018 WAYNE NC 911 CALL CENTER
A TREE WAS REPORTED BLOWN DOWN ACROSS
HIGHWAY 55 EASTBOUND, WHERE A CAR THEN
WRECKED INTO IT.
&&
BSDLocal storm report, Jul 23, 2:02 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
202 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 2 NE NAHUNTA 35.52N 78.04W
07/23/2018 WAYNE NC 911 CALL CENTER
ONE TREE WAS REPORTED DOWN ON A HOUSE ALONG
NAHUNTA ROAD NEAR NOR AM ROAD.
&&
BSDSpecial weather statement, Jul 23, 2:04 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 AM EDT MON JUL 23 2018
NCZ078-230700-
Wayne NC-
204 AM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 300 AM EDT...
At 203 AM EDT, Doppler radar was tracking a strong thunderstorm over
Beautancus, or 7 miles southeast of Mount Olive, moving north at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Pikeville, Seven Springs,
Mar-Mac, Brogden, Nahunta, Cliffs Of The Neuse State Park and Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3534 7782 3517 7784 3515 7790 3517 7793
3517 7797 3518 7799 3519 7802 3518 7807
3519 7815 3535 7815 3537 7816 3538 7814
3541 7816 3552 7810 3552 7782 3543 7783
3540 7780 3539 7780
TIME...MOT...LOC 0603Z 178DEG 22KT 3511 7799
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:09 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 66 min |
| Jul 22, 8:19 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Guilford | 3 hr |
| Jul 22, 8:24 PM EDT | Areal Flood Advisory | RAH | Davidson | 3 hr |
| Jul 22, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 32 min |
| Jul 22, 8:37 PM EDT | Special Weather Statement | RAH | Alamance | 68 min |
| Jul 22, 8:41 PM EDT | Special Weather Statement | RAH | Orange | 49 min |
| Jul 22, 8:52 PM EDT | Special Weather Statement | RAH | Durham, Granville | 38 min |
| Jul 22, 9:01 PM EDT | Special Weather Statement | RAH | Chatham | 44 min |
| Jul 22, 9:02 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person, Wake | 73 min |
| Jul 22, 9:48 PM EDT | Special Weather Statement | RAH | Chatham | 57 min |
| Jul 23, 12:17 AM EDT | Special Weather Statement | RAH | Wayne, Wilson | 58 min |
| Jul 23, 12:25 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 65 min |
| Jul 23, 1:15 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wilson | 45 min |
| Jul 23, 1:21 AM EDT | Special Weather Statement | RAH | Harnett | 54 min |
| Jul 23, 1:31 AM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 59 min |
| Jul 23, 1:39 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 66 min |
| Jul 23, 1:51 AM EDT | Areal Flood Advisory | RAH | Chatham, Cumberland, Harnett, Lee, Wake | 3 hr |
| Jul 23, 1:56 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Vance, Warren | 41 min |
| Jul 23, 2:04 AM EDT | Special Weather Statement | RAH | Wayne | 56 min |
| Jul 23, 2:31 AM EDT | Special Weather Statement | RAH | Chatham | 59 min |
| Jul 23, 2:40 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett | 35 min |
| Jul 23, 2:52 AM EDT | Special Weather Statement | RAH | Wake | 38 min |
| Jul 23, 3:14 AM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 47 hr |
| Jul 23, 4:03 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett | 57 min |
| Jul 23, 4:29 AM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke | 2 hr |
| Jul 23, 1:55 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 65 min |
| Jul 23, 2:10 PM EDT | Areal Flood Advisory | RAH | Davidson, Montgomery, Randolph | 3 hr |
| Jul 23, 2:58 PM EDT | Special Weather Statement | RAH | Randolph | 47 min |
| Jul 23, 3:08 PM EDT | Special Weather Statement | RAH | Harnett | 37 min |
| Jul 23, 3:26 PM EDT | Special Weather Statement | RAH | Wake | 34 min |
| Jul 23, 3:32 PM EDT | Special Weather Statement | RAH | Chatham | 43 min |
| Jul 23, 3:50 PM EDT | Areal Flood Advisory | RAH | Randolph | 97 min |
| Jul 23, 3:54 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 66 min |
| Jul 23, 4:25 PM EDT | Special Weather Statement | RAH | Alamance, Chatham | 50 min |
| Jul 23, 4:52 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 53 min |
| Jul 23, 5:11 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 64 min |
| Jul 23, 6:06 PM EDT | Special Weather Statement | RAH | Anson | 54 min |
| Jul 23, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 41 min |
| Jul 23, 6:48 PM EDT | Special Weather Statement | RAH | Forsyth | 42 min |
| Jul 23, 7:02 PM EDT | Areal Flood Advisory | RAH | Forsyth | 118 min |
| Jul 23, 7:09 PM EDT | Areal Flood Advisory | RAH | Anson | 111 min |
| Jul 23, 7:47 PM EDT | Special Weather Statement | RAH | Sampson | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.